Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Wakefield, VA

June 6, 2002Amelia County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 3:19 PM EDT for Amelia County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 3:19 PM EDT (19:19 UTC)
Expired
Jun 6, 2002, 4:00 PM EDT
In force
41 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Amelia County, VA

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:30 PM EDTHail 1.75Morven, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 061919
SVRAKQ
VAC007-062000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMELIA COUNTY IN CENTRAL VIRGINIA

* UNTIL 400 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF JETERSVILLE...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  PAINEVILLE AROUND 320 PM
  TRUXILLO AND MORVEN AROUND 325 PM
  LODORE AND WINTERHAM AROUND 330 PM
  CHULA AROUND 335 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

SEEK A STURDY SHELTER IMMEDIATELY

$$

DAVIS
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 6, 3:15 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
315 PM EDT THU JUN 6 2002

WL NEED TO KEEP THIS SHORT AS SVR TSTMS ALREADY MOVG THRU PIEDMONT
COUNTIES. STRONG S/W MOVG THRU KY WL SPARK WIDESPREAD CNVTN...WITH
SCTD SVR STORMS...ACRS MOST CWA THRU EARLY EVE. WATCH ALREADY IN
PLACE FOR VA/MD COUNTIES.

PCPN ENDS EARLY FRI AS SFC BNDRY SLIPS S INTO NC. UPR RDG/SFC HIGH
PRES IN CONTROL THRU THE WEEKEND AND INTO EARLY NEXT WEEK BRINGING
DRY CONDS AND NR SEASONAL TEMPS.

FCSTID =20
SBY   61  68  55  74 /  70  10   0   0
OXB   60  67  55  70 /  70  20  10  10
ECG   70  75  62  75 /  60  30  10  10
ORF   70  75  62  75 /  60  30  10  10
PHF   64  72  58  73 /  70  20   0   0
AKQ   64  75  56  79 /  70  20   0   0
RIC   61  72  54  77 /  70  10   0   0
FVX   60  72  54  77 /  70  10   0   0

.AKQ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

CULLEN

In the hours before

Special weather statement, Jun 6, 10:55 AM EDT, 4 hours 24 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-062045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT THU JUN 6 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING...

THE THREAT AREA INCLUDES...THE LOWER MARYLAND EASTERN
SHORE...CENTRAL AND EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA.

THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 4 AND 10
PM.

SYNOPSIS...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT DROPPING SOUTHEAST ACROSS THE
AREA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS UP TO
60 MPH AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:19 PM EDTSevere Thunderstorm WarningAKQLouisa46 min
Jun 6, 3:43 PM EDTSevere Thunderstorm WarningAKQLunenburg32 min
Jun 6, 4:53 PM EDTSevere Thunderstorm WarningAKQHenrico32 min
Jun 6, 4:54 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Petersburg41 min
Jun 6, 5:18 PM EDTSevere Thunderstorm WarningAKQCharles City, New Kent42 min
Jun 6, 5:37 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Middlesex, York, City of Williamsburg43 min
Jun 6, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 6, 5:55 PM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Northumberland30 min
Jun 6, 6:50 PM EDTSpecial Marine WarningAKQ40 min
Jun 6, 6:58 PM EDTSevere Thunderstorm WarningAKQNottoway32 min
Jun 6, 7:07 PM EDTSpecial Marine WarningAKQ23 min
Jun 6, 7:11 PM EDTSpecial Marine WarningAKQ49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.